South Dakota, 2004

Hail in South Dakota, May 10, 2004

May 10, 2004 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 10, 7:30 PM MST, 2 hours earlier.

Area forecast discussion, May 10, 7:30 PM MST, 2 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT MON MAY 10 2004

.DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER WRN WYOMING. VERY
TIGHT PRESS GRADIENT OVER NE WY/WRN SD. SATELLITE IMAGES REVEAL
COOLING CLOUD TOPS OVER CONVECTION OVER NE WY WITH INCREASING MID
AND HIGH CLOUDS OVER CWA. KUDX RADAR INDC FEW ISOLD TSTM OVER NE
WY...SOME STORMS SEVERE.

HAVE UPDATED FORECAST TO INCLUDE SOUTH CENT SD COUNTIES IN WIND ADVY
FOR TONIGHT. 850MB WINDS AROUND 50-55KT WITH TIGHT PRESS GRADIENT
WILL KEEP ADVY CRITERIA WINDS OVER NIGHT. WINDS WILL KEEP BL WELL
MIXED AND ALLOW OVERNIGHT TEMPS TO REMAIN WARMER THAN THEY WOULD
OTHERWISE BE. HAVE ALSO MADE SKIES MOCLOUDY AS INCREASING CLOUDS
WILL PERSIST OVER CWA THROUGH NIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING CENTRAL AND NORTHERN BLACK HILLS AND
      NORTHERN FOOTHILLS TONIGHT.
      WIND ADVISORY SOUTH DAKOTA PLAINS TONIGHT.
.WY...HIGH WIND WARNING TONIGHT FOR BEAR LODGE MOUNTAINS.

99
Hazardous weather outlook, May 10, 5:00 AM MST, 16 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT MON MAY 10 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111200-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
600 AM MDT (700 AM CDT) MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER
PORTIONS OF SOUTHWESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREAT FROM THE SEVERE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, May 10, 4:52 PM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
552 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     15 SE GILLETTE          44.13N 105.30W
05/10/2004  60 MPH           CAMPBELL           WY   TRAINED SPOTTER

            60 MPH WINDS LASTING ABOUT 15 MINUTES.

&&

EK
Special weather statement, May 10, 6:31 PM MST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
731 PM MDT MON MAY 10 2004

WYZ054>058-071-110152-
NORTHEASTERN CROOK-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-
WESTON-WYOMING BLACK HILLS-
731 PM MDT MON MAY 10 2004

SEVERE THUNDERSTORM WATCH NUMBER 178 THAT WAS IN EFFECT UNTIL 800 PM
MDT FOR PORTIONS OF NORTHEASTERN WYOMING HAS BEEN CANCELLED.
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
NORTHEASTERN WYOMING THROUGH THE EVENING.
Local storm report, May 10, 8:28 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
928 PM MDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0918 PM     HAIL             3 E ROCHELLE            43.59N 104.94W
05/10/2004  1.00 INCH        WESTON             WY   TRAINED SPOTTER

            QUARTER SIZE HAIL, ENOUGH TO WHITEN THE GROUND.

&&

EK

The radar

The Rapid City radar (KUDX), 104 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Custer

When
May 10, 9:30 PM MST
Where
Custer County, 8 mi NE of Dewey
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.617, -103.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5398469.